Open Access
Translator Disclaimer
May 2016 The number of accessible paths in the hypercube
Julien Berestycki, Éric Brunet, Zhan Shi
Bernoulli 22(2): 653-680 (May 2016). DOI: 10.3150/14-BEJ641

Abstract

Motivated by an evolutionary biology question, we study the following problem: we consider the hypercube $\{0,1\}^{L}$ where each node carries an independent random variable uniformly distributed on $[0,1]$, except $(1,1,\ldots,1)$ which carries the value $1$ and $(0,0,\ldots,0)$ which carries the value $x\in[0,1]$. We study the number $\Theta$ of paths from vertex $(0,0,\ldots,0)$ to the opposite vertex $(1,1,\ldots,1)$ along which the values on the nodes form an increasing sequence. We show that if the value on $(0,0,\ldots,0)$ is set to $x=X/L$ then $\Theta/L$ converges in law as $L\to\infty$ to $\mathrm{e}^{-X}$ times the product of two standard independent exponential variables.

As a first step in the analysis, we study the same question when the graph is that of a tree where the root has arity $L$, each node at level 1 has arity $L-1$, …, and the nodes at level $L-1$ have only one offspring which are the leaves of the tree (all the leaves are assigned the value 1, the root the value $x\in[0,1]$).

Citation

Download Citation

Julien Berestycki. Éric Brunet. Zhan Shi. "The number of accessible paths in the hypercube." Bernoulli 22 (2) 653 - 680, May 2016. https://doi.org/10.3150/14-BEJ641

Information

Received: 1 November 2013; Published: May 2016
First available in Project Euclid: 9 November 2015

zbMATH: 1341.60103
MathSciNet: MR3449796
Digital Object Identifier: 10.3150/14-BEJ641

Rights: Copyright © 2016 Bernoulli Society for Mathematical Statistics and Probability

JOURNAL ARTICLE
28 PAGES


SHARE
Vol.22 • No. 2 • May 2016
Back to Top